Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 128, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2014, 2:53 PM CDT for Lane County, Scott County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 2:53 PM CDT (19:53 UTC)
- Expired
- Jun 18, 2014, 4:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 3:25 PM CDT | HAIL 1 | 11 Nw Dighton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129
WUUS53 KDDC 181953
SVRDDC
KSC101-171-182100-
/O.NEW.KDDC.SV.W.0128.140618T1953Z-140618T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS...
SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 251 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRIGSTON...
AND MOVING NORTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MANNING...AMY...HEALY...DIGHTON AND SHIELDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3855 10029 3827 10073 3844 10095 3871 10069
3871 10052
TIME...MOT...LOC 1953Z 224DEG 5KT 3846 10069
HAIL...1.25IN
WIND...60MPH
$$
KRUSE4 follow-up statements
767
WWUS53 KDDC 182009
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT WED JUN 18 2014
KSC101-171-182100-
/O.CON.KDDC.SV.W.0128.000000T0000Z-140618T2100Z/
SCOTT KS-LANE KS-
309 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LANE
AND EASTERN SCOTT COUNTIES UNTIL 400 PM CDT...
AT 304 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRIGSTON...AND
MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
AMY...MANNING...DIGHTON...HEALY AND SHIELDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3855 10029 3832 10070 3844 10095 3871 10069
3871 10052
TIME...MOT...LOC 2009Z 217DEG 7KT 3850 10068
HAIL...1.25IN
WIND...60MPH
$$
KRUSE762
WWUS53 KDDC 182026
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
326 PM CDT WED JUN 18 2014
KSC171-182036-
/O.CAN.KDDC.SV.W.0128.000000T0000Z-140618T2100Z/
SCOTT KS-
326 PM CDT WED JUN 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3858 10034 3848 10065 3854 10069 3871 10069
3871 10052
TIME...MOT...LOC 2026Z 218DEG 16KT 3858 10061
$$
KSC101-182100-
/O.CON.KDDC.SV.W.0128.000000T0000Z-140618T2100Z/
LANE KS-
326 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LANE
COUNTY UNTIL 400 PM CDT...
AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HEALY...AND
MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HEALY AND SHIELDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3858 10034 3848 10065 3854 10069 3871 10069
3871 10052
TIME...MOT...LOC 2026Z 218DEG 16KT 3858 10061
HAIL...1.00IN
WIND...60MPH
$$
KRUSE351
WWUS53 KDDC 182038
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT WED JUN 18 2014
KSC101-182100-
/O.CON.KDDC.SV.W.0128.000000T0000Z-140618T2100Z/
LANE KS-
338 PM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LANE COUNTY UNTIL 400 PM CDT...
AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF HEALY...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN LANE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3865 10044 3859 10053 3861 10067 3871 10069
3871 10052
TIME...MOT...LOC 2038Z 218DEG 16KT 3867 10055
HAIL...1.00IN
WIND...60MPH
$$
KRUSE567
WWUS53 KDDC 182050
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT WED JUN 18 2014
KSC101-182100-
/O.CAN.KDDC.SV.W.0128.000000T0000Z-140618T2100Z/
LANE KS-
350 PM CDT WED JUN 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3865 10044 3859 10053 3861 10067 3871 10069
3871 10052
TIME...MOT...LOC 2050Z 218DEG 16KT 3871 10051
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:06 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 18, 12:06 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1206 PM CDT Wed Jun 18 2014 ...Updated for the aviation forecast... .SHORT TERM...(Today and tonight) ISSUED AT 149 AM CDT WED JUN 18 2014 A dryline will extend from near Hays to near Liberal by the early afternoon. Surface dewpoints will be in the low to mid 60s as gusty south winds at 15 to 25 mph continue. An upper level disturbance, associated with the left exit region of an upper level jet streak is forecast to begin to move out of the central Rockies and given improving mid level instability along with cooler 800mb to 700mb temperatures there will be a slight chance for afternoon thunderstorms along this dryline. NAM appears to be a little aggressive with convection but given the increasing moisture in the 650mb to 55mb level and at this time am not able to completely rule out some elevated convection, however based on the dry air below this moist layer have decided to wait until after 21z better chances for convection. ARW and NMM also hinting in this direction earlier this morning. Will however monitor the early morning convection occurring in the panhandle of Texas and how this may impact moisture profiles and temperature profiles. MAV and MET guidance with highs generally in the mid to upper 90s appear reasonably at this time give the model soundings mixing depth, however given the expected cloud cover today will trend towards keeping temperatures a below the 00z guidance. 0-6km shear from the RAP, NAM, and GFS prior to convective initiation averaged around 30 knots with CAPE values greater than 2000 j/kg. Mid level lapse rates are expected to be 8 C/KM or greater late day. Cloud layer winds estimated to me more parallel than perpendicular to the dryline so if storms do develop discrete supercells does not appear to be the primary mode. Do think a few storms will be capable of becoming severe with the main hazard being mainly quarter size hail and wind gusts of around 60 mph. Some of the stronger thunderstorms may even produce a few golf ball size hail. The better shear late day and overnight will be with a cold front which will extend from west to east across northwest Kansas. Instability along the cold front less impressive until after 03z Thursday as the upper level trough crosses the Central High Plains. Based on the jet dynamics overnight across northern Kansas near the cold front along with MUCAPE values keep at least chance for precipitation going. Area more favorable for this overnight precipitation appears to be west central and north central Kansas based the track of the upper level trough and low level moisture. .LONG TERM...(Thursday through Tuesday) ISSUED AT 228 AM CDT WED JUN 18 2014 Medium range models indicate a negatively tilted upper level trough of low pressure lifting northeast across the Northern Plains Thursday setting up precip chances from the Upper Midwest southwest into eastern and portions of central Kansas along an attendant frontal boundary. By Thursday afternoon, the GFS/ECMWF show a narrow +70kt upper level jet lifting northeast across central and western Kansas while deep low/mid level moisture pools across south central Kansas ahead of the near stationary frontal boundary. As lapse rates steepen and capping weakens through late Thursday afternoon, thunderstorms are very likely to develop in the vicinity of the frontal boundary, affecting central and possibly eastern portions of southwest Kansas. The focus for thunderstorms will shift northward overnight as the frontal boundary, and an associated surface low in southwest Kansas, begins to lift back to the north as a warm front. The potential for severe storms exists with favorable vertical shear profiles, CAPE values in excess of 3000 J/KG, and very steep lapse rates along and south of the frontal boundary. Large hail and damaging winds will be the primary threat with an isolated tornado not out of the question. The flow aloft is then expected to become weaker while becoming more westerly across the Western High Plains through the weekend. Even with ample low/mid level moisture present, this will limit the chances for more significant rainfall through the weekend. Slightly cooler temperatures are expected Thursday as a cold front pushes through western Kansas before stalling out in the vicinity of south central Kansas near the Oklahoma border. Cooler air will filter southward into west central and portions of southwest Kansas limiting highs only up into the 80s(F) Thursday afternoon. Near 90F is still a possibility in south central Kansas depending where the frontal boundary eventually stalls out. Highs back up into the 90s(F) are then likely Friday through the weekend as a low level southerly flow redevelops across western Kansas and persists through at least Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 1159 AM CDT WED JUN 18 2014 basically, conditions will be VFR through this evening and into the overnight hours. A line of strong storms is expected to develop around 21-22z from west of KHYS south to near KDDC to just east of KLBL and points southward. Cigs will be elevated, at approximately bkn050cb, and vsbys should remain good. If a thunderstorm develops right over a TAF site, such as KDDC, vsby could go down for a short period. The main hazard with these storms this afternoon and evening will be hail to the size of quarters. There is also a chance for storms overnight, mainly in the KHYS and KDDC TAF sites. && .PRELIMINARY POINT TEMPS/POPS... DDC 96 67 87 63 / 20 40 30 30 GCK 97 65 86 62 / 20 30 10 10 EHA 96 63 87 63 / 20 20 10 10 LBL 96 67 89 64 / 20 20 20 20 HYS 98 68 86 62 / 20 50 20 30 P28 96 72 89 67 / 10 20 50 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...JJohnson AVIATION...Burke
Hazardous weather outlook, Jun 18, 4:15 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 415 AM CDT WED JUN 18 2014 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 415 AM CDT WED JUN 18 2014 /315 AM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS WESTERN KANSAS, ESPECIALLY ALONG AND EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. THE MAIN HAZARD WILL BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT EAST OF A LIBERAL TO GARDEN CITY TO NEAR WAKEENEY LINE. HAIL UP TO THE SIZE OF TENNIS BALLS AND STRONG DAMAGING WINDS CAN BE EXPECTED FROM THESE THUNDERSTORMS. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL ACCOMPANY THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND EARLY TONIGHT, ESPECIALLY EAST OF A SCOTT CITY TO ULYSSES TO HUGOTON LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Jun 18, 2:50 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT WED JUN 18 2014
KSZ043-044-182115-
LANE-SCOTT-
250 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND WESTERN LANE
COUNTIES...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRIGSTON...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. SOME WEAK ROTATION WAS CAUSING SOME GUSTNADO ACTIVITY.
LAT...LON 3870 10033 3827 10064 3827 10094 3871 10079
3871 10040
TIME...MOT...LOC 1949Z 217DEG 15KT 3851 10067
KRUSEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:50 PM CDT | Special Weather Statement | DDC | Lane | 85 min |
| Jun 18, 4:23 PM CDT | Special Weather Statement | DDC | Scott | 37 min |
| Jun 18, 4:58 PM CDT | Special Weather Statement | DDC | Haskell | 62 min |
| Jun 18, 5:16 PM CDT | Special Weather Statement | DDC | Seward | 89 min |
| Jun 18, 6:02 PM CDT | Special Weather Statement | DDC | Gray | 43 min |
| Jun 18, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 54 min |
| Jun 18, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Meade | 66 min |
| Jun 18, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 56 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.